Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Developed diarrhea. Stool culture showed E coli growth. Prescribed Sporidex Syrup. Is this the right medicine?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2002
Answered : 3190 Questions
I have a 5 month old baby girl who is exclusively breastfed. She developed diarrhea for past 10 days. We got her stool culture done and it reported e coli growth (the report just suggested heavy growth). According to the sensitivity test doctor has prescribed Sporidex Syrup (3 ml 3 times a day). Do you think this is the correct course of action. Also I have known that sporidex in itself causes diarrhea. please comment
Posted Fri, 13 Dec 2013 in Child Health
Answered by Dr. Deepak Kishore Kaltari 43 minutes later
Brief Answer: No role for antibiotics Detailed Answer: Namaste Welcome to Healthcare-Magic Greetings of the day Dear Ms XXXXXXX It is quite common for infants to present with episodes of diarrhea especially around the age of 5-7months. Antibiotics are only indicated when there is blood or mucous in stools or there is fever. Since sporidex is an antibiotic I believe it has no role and this is how I practice with my patients and results are good. Management is based on prevention of occurrence of dehydration. Exclusive breast feed infants, the advice given is continue breast feeding. Also mother's are instructed to look for signs of dehydration like dryness of oral mucosa, loss of tear film over the eye, shrill cry. They are supposed to report to physician if the baby is not accepting feeds or dehydration develops. As the child is having diarrhea, that is persistent diarrhea which occurs due to colonization of intestine with harmful bacteria, use of probiotics which contain lactobacillus is advisable. Antibiotics are generally not indicated, as they may worsen the diarrhea by they them self causing antibiotic induced diarrhea because of selection of resistant strain of bacteria. It's quite common to grow E coli in children and that does not mean invasive infection- Even coli are normally present in stools. I would suggest exclusive breastfeeding and addition of probiotics like Syrup Neutrolin B or Vi-bact. It is up to your doctor and you. Wishing your child speedy recovery Take care Happy motherhood Regards Dr Deepak XXXXXXX Consultant Pediatric Surgeon
Above answer was peer-reviewed by
Follow-up: Developed diarrhea. Stool culture showed E coli growth. Prescribed Sporidex Syrup. Is this the right medicine? 1 hour later
We got the stool routine done - mucous present, RBC 1-2, pus cells 2-3/hpf. I had given her econorm (1/2 sachet) and z&D drops for almost 5 days. However, it has been 10 days now, and she still has runny stools. Yesterday she passed motion 6 times. However she was quite active and happy. Today the culture report came in , we took her to the doc and based on that he prescribed Sporidex. I gave her one dose of sporidex today afternoon, along with Z&D drops (no econorm). She is very cranky right now, and i am not sure if its because of sporidex. I am clue less about what to do. She is taking feeds, but is very irritable for past couple of hours. please advice. Also, should i continue giving econorm (1/2 sachet).
Answered by Dr. Deepak Kishore Kaltari 10 minutes later
Brief Answer: Continue giving econorm Detailed Answer: Namaste Greetings The very fact that she is happy and active, denotes there is no cause of concern. Her crankiness is unlikely to be due to antibiotic-sporidex. It's quite acceptable that they will be irritable due to loose stools. Also I find many children irritable because of erythema and redness in peri anal region because of loose stools. Would suggest you to have a look at anal region to look for erythema. This is one of the commonest reason children are cranky and irritable. If you find any erythema and there is no raw area, local application of Siloderm ointment will.prevent further exposure to diarrhea stools. Continue given her econorm. Also.Continue with Sporidex as it's not right to discontinue after starting. Do not worry, She should settle down completely in couple of days. I hope it helped If you have any other query kindly get back to me Wishing her a speedy recovery Take care Regards Dr Deepak
Above answer was peer-reviewed by
Follow-up: Developed diarrhea. Stool culture showed E coli growth. Prescribed Sporidex Syrup. Is this the right medicine? 2 days later
Hello Doctor, I just wanted to update on my 5 month old daughters condition. It has been 3 days since we started the antibiotic (Sproidex 3ml *3 times a day for 5 days). There is very little improvement. Her stool color has changed from green to mustard. But she is still passing stool 3-5 times a day. Yesterday i noticed small dots of blood (i think it was blood as it was dark orangish in color). Today she has already passed motion 3 times (2 small and 1 big), all were mustard color, slimy and had scattered very small dots of blood. I am clueless right now, as we have already started antibiotic for 3 days (along with Z&D and econorm) and there is not much improvement. It has been 2 weeks now that she had diarrhea. Just an FYI: -> I think she is teething because she is constantly chewing on her fingers and is drooling a lot. -> I am having an oversupply of milk currently, and she passes motion only when she is feeding. -> She is otherwise ok, feeding well, passing urine 15-18 times a day. PLease advice, we are very worried. Thanks
Answered by Dr. Deepak Kishore Kaltari 18 minutes later
Brief Answer: important to rule out Intussusception Detailed Answer: Namaste Greetings It's normal for the infants to pass stools after every feeds-due to gastrocolic reflex and should not be labelled as diarrhea. 6 months is time of dentition, children have tendency to put every object they get into their mouth-that's where they get infection from. As you have mentioned she is passing stools 3-5 times a day which is quite acceptable. As you have mentioned she is otherwise ok, feeding well and passing urine adequately, it means she is not dehydrated. Coming to presence of blood in stool, if you are sure it's blood- Even in the absence of other symptoms like excessive crying, I would like to rule out Intussusception as cause. It's not too scare you, but it's important to rule out Intussusception(telescoping of one segment of intestine into another) as the cause of bleeding. It can be ruled out as the cause by simple ultrasound examination of abdomen. Would suggest you to consult Pediatric Surgeon. Rest be assured in the absence of other symptoms like excessive crying, vomiting it's unlikely to be Intussusception, but possibility of it is to be considered and ruled out instead of missing it when it can be managed non operative. It's my policy to do bed side ultrasound examination of abdomen in all infants with bleeding in stools if there is no local anal pathology like fissure or polyp. Hence proper clinical examination by pediatric surgeon or pediatrician is very important. Wishing your child a speedy recovery. Take care Regards Dr Deepak XXXXXXX Consultant Pediatric Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor